Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 61, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 20, 2008, 4:45 PM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 4:45 PM CDT (21:45 UTC)
- Expired
- Jun 20, 2008, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:45 PM CDT | FUNNEL CLOUD | 3 S Oakland, IA | A NARROW FUNNEL REACHED DOWN ABOUT HALF WAY TO GROUND. |
| Jun 20, 4:47 PM CDT | FUNNEL CLOUD | 5 Nw Elliott, IA | FUNNEL NEARING GROUND. |
| Jun 20, 4:48 PM CDT | FUNNEL CLOUD | 8 E Treynor, IA | FUNNEL DESCENDED AND THEN DISSIPATED |
| Jun 20, 5:00 PM CDT | FUNNEL CLOUD | 2 S Oakland, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 202145
TOROAX
IAC137-155-202230-
/O.NEW.KOAX.TO.W.0061.080620T2145Z-080620T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
445 PM CDT FRI JUN 20 2008
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
MONTGOMERY COUNTY IN SOUTHWEST IOWA...
SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
* UNTIL 530 PM CDT.
* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THE STORM WAS LOCATED NEAR MACEDONIA...OR 34
MILES EAST OF OMAHA...MOVING SOUTHEAST AT 17 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELLIOTT...STANTON AND RED OAK...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 4097 9494 4096 9525 4113 9540 4116 9539
4116 9543 4130 9556 4138 9552 4136 9536
4128 9524 4116 9516 4116 9494
TIME...MOT...LOC 2145Z 336DEG 15KT 4119 9535
$$
DEWALD2 follow-up statements
000
WWUS53 KOAX 202159
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
457 PM CDT FRI JUN 20 2008
IAC137-155-202230-
/O.CON.KOAX.TO.W.0061.000000T0000Z-080620T2230Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
457 PM CDT FRI JUN 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN POTTAWATTAMIE AND MONTGOMERY COUNTIES...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED EAST OF MACEDONIA...OR 36 MILES EAST OF OMAHA...
MOVING SOUTHEAST AT 10 MPH. HOWEVER...SMALL LANDSPOUTS COULD SPIN UP
JUST ABOUT ANYWHERE WITHIN THE CLUSTER OF STORMS.
LOCATIONS IMPACTED INCLUDE...STANTON...RED OAK...GRANT AND ELLIOTT.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN
THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT
SEEK SHELTER UNDER A HIGHWAY OVERPASS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4097 9494 4096 9525 4113 9540 4116 9539
4116 9543 4128 9554 4135 9549 4136 9536
4128 9524 4116 9516 4116 9494
TIME...MOT...LOC 2157Z 327DEG 9KT 4119 9532
$$
DEWALD000
WWUS53 KOAX 202220
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
518 PM CDT FRI JUN 20 2008
IAC137-155-202230-
/O.CON.KOAX.TO.W.0061.000000T0000Z-080620T2230Z/
MONTGOMERY IA-POTTAWATTAMIE IA-
518 PM CDT FRI JUN 20 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN POTTAWATTAMIE AND NORTHERN MONTGOMERY COUNTIES...
AT 516 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD.
RADAR INDICATED A SEVERE STORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED JUST EAST OF MACEDONIA...OR 34 MILES EAST OF
OMAHA. THIS TORNADO APPEARED TO BE NEARLY STATIONARY. ADDITIONAL
SMALL BRIEF LANDSPOUTS COULD ALSO OCCUR WITHIN THE RAIN ACROSS
PORTIONS OF MONTGOMERY COUNTY.
LOCATIONS IMPACTED INCLUDE...MACEDONIA AND CARSON.
LAT...LON 4097 9494 4098 9524 4113 9540 4116 9539
4116 9543 4124 9545 4128 9524 4116 9516
4116 9494
TIME...MOT...LOC 2218Z 054DEG 2KT 4120 9536
$$
DEWALDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 20, 3:35 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 20, 3:35 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 335 PM CDT FRI JUN 20 2008 .DISCUSSION... FORCAST CONCERNS THROUGH THE PERIOD WILL CONTINUE TO BE UNSETTLED WX AND TSRA. LATEST SFC ANALYSIS HAD A WK SFC TROF FM NR CLARINDA TO WEST OF DBQ...TSRA SEEMED TO BE FORMING IN THIS AREA OF CONVERGENCE. OTHER TSRA WERE NR THE SFC DEWPOINT GRADIENT WEST OF ONL AND ODX...WITH MORE SCT TSRA NR SUX. SFC DEWPOINTS WERE IN THE UPR 50S TO LOWER 60S WITH TEMPS. NW FLOW CONTINUES WITH A WEAK SHORTWAVE TROF FM MN THROUGH NW IA AND SE SD INTO NEB. HEATING THIS AFTERNOON HAS SB CAPE FM 1500-3000J/KG...SO THERE IS GOOD INSTABILITY... HOWEVER...THE SHEAR PARAMETERS ARE WEAK. EXPECT ISOLD TO SCT TSRA AGAIN THIS AFTERNOON AND THIS EVENING AND SOME ISOLD SVR WITH LARGE HAIL AND SOME DAMAGING WINDS POSSIBLE. SATURDAY...ANOTHER SHORTWAVE IN NW FLOW WILL BE APPROACHING AND THIS APPEARS TO AFFECT ALL BUT THE SW PART OF THE CWA...HAVE CHC POPS FOR THIS FEATURE DURING THE AFTERNOON AND OVERNIGHT. SFC HIGH PRES WILL BUILD IN FOR SUNDAY AND STILL DRY FOR SUNDAY NIGHT INTO EARLY MONDAY WITH ANOTHER SHORTWAVE MON AFTERNOON AND THE FRONTAL PASSAGE MONDAY NIGHT AND TUESDAY...MOVING OUT TUESDAY NIGHT. UNSETTLED PATTERN CONTINUES WITH LOW POPS WED NIGHT AND CHANCE POPS THU INTO THU NIGHT AND FRI AS WAA AND WEAK RIPPLES IN THE NW FLOW EXTENDS INTO THE END OF THE WEEK. HIGHS MOSTLY IN THE 80S THROUGH THE FORECAST PD. && .AVIATION... OR TAF SITES KOMA...KLNK AND KOFK...THROUGH 21/18Z. VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD. HAVE A CHANCE OF SHOWERS SKIRTING KOFK FROM 20/18-21Z AND POSSIBLY SOME CONVECTION AT KLNK FROM 20/21-01Z. OTHERWISE...WINDS SHOULD REMAIN LIGHT THROUGH THE DAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/REESE
Hazardous weather outlook, Jun 20, 11:33 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1133 AM CDT FRI JUN 20 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-210645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1133 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. SOME ISOLATED STORMS MAY CONTAIN LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AND DISSIPATE AFTER MIDNIGHT. MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND BROWNVILLE TO RULO THROUGH THE WEEKEND. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON INTO SATURDAY NIGHT...THEN MONDAY NIGHT INTO MIDWEEK. ISOLATED SEVERE STORMS WILL BE POSSIBLE SATURDAY EVENING...WITH MORE SEVERE STORMS POSSIBLE MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING. 69
In the hours before
Local storm report, Jun 20, 3:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
347 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 W COLON 41.30N 96.63W
06/20/2008 E0.75 INCH SAUNDERS NE STORM CHASER
&&
DEWALDLocal storm report, Jun 20, 3:59 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
359 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 2 NE CASTANA 42.09N 95.88W
06/20/2008 E1.00 INCH MONONA IA TRAINED SPOTTER
&&
DEWALDLocal storm report, Jun 20, 4:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
418 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL SOLDIER 41.98N 95.78W
06/20/2008 E0.75 INCH MONONA IA TRAINED SPOTTER
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:42 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 33 min |
| Jun 19, 8:16 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 59 min |
| Jun 20, 3:11 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 64 min |
| Jun 20, 4:11 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 40 min |
| Jun 20, 4:32 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 43 min |
| Jun 20, 5:24 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 23 min |
| Jun 20, 5:29 PM CDT | Tornado Warning | OAX | Montgomery, Pottawattamie | 29 min |
| Jun 20, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 37 min |
| Jun 20, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 35 min |
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.